New York, 2012

Damaging Winds in New York, July 26, 2012

July 26, 2012 · NWS ALY · 6 events in 2 counties and zones

A storm system moved from the Great Lakes and into the Northeastern United States. The storm's warm front was draped across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A storm system moved from the Great Lakes and into the Northeastern United States. The storm's warm front was draped across the region. As skies cleared out in the late morning hours, the atmosphere became increasingly unstable. Warm and moist air set the stage for the potential for strong to severe thunderstorms. With lots of wind shear present, there was the potential for damaging wind gusts and even tornadoes as well.

A strong squall line develop across western New York and western Pennsylvania and moved eastward, producing significant damage along its path. As the line of storms reached eastern New York, it clipped portions of Ulster and Dutchess counties, producing widespread wind damage during the evening hours. Media reported that 8,400 customers lost power in Dutchess County alone. The line quickly advanced eastward into New England, ending the threat for severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 26, 3:47 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 26, 3:47 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
447 PM EDT THU JUL 26 2012

.SYNOPSIS...
A STRONG WARM FRONT HAS MOVED INTO THE REGION AND IT WILL PROVIDE
A FOCUS FOR STORMS. PLUS A POTENT DISTURBANCE IN THE UPPER LEVEL
OF THE ATMOSPHERE WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS
THROUGH THIS EVENING WITH DAMAGING WINDS..LARGE HAIL AND TORRENTIAL
RAINFALL POSSIBLE. THERE WILL BE THREAT FOR SHOWERS AND THUNDERSTORMS
BOTH FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
     TORNADO WATCH #525 IS IN EFFECT UNTIL 9 PM...

THE ALY 18Z SPECIAL UPPER AIR SOUNDING IS AVAILABLE. CAN BE SOUND ON
THE STORM PREDICTION CENTER OBSERVED SOUNDING ANALYSIS WEB PAGE AT
WWW.SPC.NOAA.GOV/EXPER/SOUNDINGS/

A LINE OF SEVERE THUNDERSTORMS EXTENDS FROM CENTRAL NEW YORK...THE
ELMIRA AREA...SOUTHWESTWARD ACROSS PENNSYLVANIA. TORNADOES HAVE
BEEN REPORTED IN CENTRAL NEW YORK IN THE CHEMUG COUNTY. PLEASE
REFER TO THE PRELIMINARY LOCAL STORM REPORT (LSRBGM) PRODUCT FOR
REPORTS.

DISCRETE CELLS HAVE FORMED AHEAD OF THE MAIN LINE HOWEVER THEY HAVE
BEEN OVERTAKEN BY THE LINE...CELL MERGERS HAVE OCCURRED. CONVECTION
IS DEVELOPING OVER THE WESTERN MOHAWK VALLEY. THE GREATEST INSTABILITY
IS ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA WHERE THE BEST
CHANCE WILL BE FOR SEVERE WEATHER. DO HAVE DEEP SHEAR OF 40-50
KNOTS ACROSS THE AREA. HAVE STRONG LOW-LEVEL SPEED SHEAR...HOWEVER
DIRECTION SHEAR IS LIMITED...BUT IN THE THE VICINITY OF THE WARM
FRONTAL BOUNDARY HODOGRAPHS ARE LARGE. MAIN THREAT IS FOR DAMAGING
WINDS BUT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF
TORNADOES. HAVE ADJUSTED POPS BASED ON RADAR AND TRENDS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
THE THREAT FOR CONVECTION WILL CONTINUE FRIDAY AND SATURDAY AS THE
UPPER TROUGH STILL HAS TO MOVE THROUGH. THE TROUGH WILL BE WEAKENING
AS IT MOVES EASTWARD. ON FRIDAY...THE REGION WILL BE UNDER THE RIGHT
ENTRANCE REGION OF AN UPPER LEVEL JET. SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED ACROSS OUR AREA. THE RISK FOR SEVERE STORMS WILL BE
ACROSS THE MID ATLANTIC REGION WHERE THE BETTER INSTABILITY WILL BE
AND IN THE VICINITY OF A FRONTAL BOUNDARY. THE UPPER TROUGH AXIS
WILL MOVE OVER THE REGION SATURDAY HOWEVER THE UPPER LEVEL JET
WILL HAVE MOVED OFF TO OUR EAST.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A LONGWAVE TROUGH WILL PERSIST OVER THE REGION. UNSETTLED WEATHER
IS EXPECTED EARLY NEXT WEEK WITH THE BEST CHANCES ON TUESDAY.
TEMPERATURES ARE EXPECTED TO BE SEASONABLE.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS  WILL HOLD EARLY THIS AFTERNOON ACROSS THE TAF SITES.
LATEST SATELLITE SHOWING CLOUDS THINNING FROM KALB SOUTH TO KPOU.
WITH LACK OF HEATING DUE TO CLOUD COVER AT KGFL...DECIDED TO NOT
INCLUDE TSRA AND CB IN KGFL TAF SITE.  KALB TAF SITE NOW STARTING TO
SEE COPIOUS AMOUNTS OF SUNSHINE...SO WILL KEEP TAFS ON TRACK WITH
THE MENTION OF TSRA. A WARM FRONT WILL CONTINUE TO LIFT NORTHEAST
TO THE HUDSON VALLEY THIS AFTERNOON BRINGING IN UNSTABLE AIR WITH
HIGHER DEW POINTS.  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND MOVE ACROSS THE SOUTHERN TWO THIRDS OF THE TAF AREA
(KALB-KPOU). THE STORMS WILL BE MOST NUMEROUS AFTER 2100Z THROUGH
ABOUT 0100Z. VISIBILITIES AND CEILINGS WILL LOWER TO MVFR ACROSS
THE TAF ROUTES.

WINDS WILL BE OUT OF THE SOUTHWEST/WEST 6-12 KTS.  ANY WINDS WITH
THUNDERSTORMS COULD BE CONSIDERABLY HIGHER. WINDS WILL LOWER LATE
THIS EVENING AFTER 02Z TO LIGHT AND VARIABLE.

OUTLOOK...
FRI-SAT...VFR/MVFR/IFR. SCT SHRA/TSRA.
SUN-MON...VFR. NO SIG WX.

&&

.FIRE WEATHER...
A STRONG WARM FRONT HAS MOVED INTO THE REGION AND IT WILL PROVIDE
A FOCUS FOR STORMS. PLUS A POTENT DISTURBANCE IN THE UPPER LEVEL
OF THE ATMOSPHERE WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS
THROUGH THIS EVENING WITH DAMAGING WINDS..LARGE HAIL AND TORRENTIAL
RAINFALL POSSIBLE. THERE WILL BE THREAT FOR SHOWERS AND THUNDERSTORMS
BOTH FRIDAY AND SATURDAY.

&&

.HYDROLOGY...
THE SYNOPTIC PATTERN IS NOT FAVORABLE FOR WIDESPREAD FLASH FLOODING.
HOWEVER...ISOLATED FLASH FLOODING WILL BE POSSIBLE. PRECIPITABLE
WATER VALUES ARE VERY HIGH SO TORRENTIAL RAINFALL IS EXPECTED WITH
SOME STORMS. A PONDING OF WATER ON ROADS...FLOODING IN URBAN
AND POOR DRAINAGE AREAS IS POSSIBLE. ENOUGH RAIN MIGHT FALL TO
PRODUCE POTENTIAL WITHIN BANK RISES ON RIVERS AND STREAMS...ALTHOUGH
RIVER FLOODING IS NOT ANTICIPATED.

MORE SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY AND
AGAIN SATURDAY. THE RAINFALL COULD PRODUCE SOME WITHIN BANK RISES
ON SOME OF THE SMALLER RIVERS AND STREAMS. RIVER FLOODING IS NOT
EXPECTED DUE TO THE RELATIVELY DRY WEATHER AND LOW RIVER LEVELS OF
LATE.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...IAA
AVIATION...VTK
FIRE WEATHER...IAA
HYDROLOGY...IAA
Hazardous weather outlook, Jul 26, 5:05 PM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
605 PM EDT THU JUL 26 2012

CTZ001-013-MAZ001-025-NYZ058>061-063>066-271100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
605 PM EDT THU JUL 26 2012

...TORNADO WATCH 525 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ULSTER...DUTCHESS...GREENE...
COLUMBIA...BERKSHIRE AND LITCHFIELD COUNTIES.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION CONTINUES FOR THE FOLLOWING COUNTIES.

IN NEW YORK...ULSTER...DUTCHESS...GREENE AND COLUMBIA.

IN MASSACHUSETTS...BERKSHIRE.

IN CONNECTICUT...LITCHFIELD.

NYZ032-033-038>043-047>054-082>084-VTZ013>015-271100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
605 PM EDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL
DISTRICT...MOHAWK VALLEY...SCHOHARIE VALLEY...WESTERN
ADIRONDACKS...LAKE GEORGE SARATOGA REGION AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR NON SEVERE THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 12:45 PM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
145 PM EDT THU JUL 26 2012

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-262200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD...
TERRYVILLE...PITTSFIELD...NORTH ADAMS...GREAT BARRINGTON...LEE...
LENOX...HOUSATONIC...ATWELL...BIG MOOSE...EAGLE BAY...MCKEEVER...
NOBLEBORO...NORTHWOOD...OLD FORGE...SPECULATOR...ILION...
HERKIMER...LITTLE FALLS...MOHAWK...FRANKFORT...DOLGEVILLE...
GLOVERSVILLE...JOHNSTOWN...AMSTERDAM...WELLSVILLE...
SARATOGA SPRINGS...WARRENSBURG...WHITEHALL...GRANVILLE...
COBLESKILL...MIDDLEBURGH...DELANSON...ESPERANCE...DUANESBURG...
SCHENECTADY...ROTTERDAM...BALLSTON SPA...MECHANICVILLE...
WATERFORD...ALTAMONT...ALBANY...TROY...HOOSICK FALLS...HUNTER...
TANNERSVILLE...WINDHAM...CATSKILL...COXSACKIE...ATHENS...CAIRO...
JEFFERSON HEIGHTS...HUDSON...CHATHAM...SUNDOWN...ELLENVILLE...
WOODSTOCK...WEST HURLEY...KERHONKSON...NAPANOCH...PHOENICIA...
KINGSTON...NEW PALTZ...POUGHKEEPSIE...BEACON...ARLINGTON...
PAWLING...DOVER PLAINS...MILLBROOK...PINE PLAINS...AMENIA...
MILLERTON...NORTHVILLE...MAYFIELD...GLENS FALLS...
WEST GLENS FALLS...HUDSON FALLS...FORT EDWARD...CAMBRIDGE...
GREENWICH...BENNINGTON...JACKSONVILLE...NEWFANE...BRATTLEBORO...
WEST BRATTLEBORO...BELLOWS FALLS
145 PM EDT THU JUL 26 2012

...SEVERE THUNDERSTORM OUTBREAK POSSIBLE LATER THIS AFTERNOON INTO
THE EVENING...

THERE IS A THREAT FOR SIGNIFICANT SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING. THE MAIN HAZARDS WILL BE DAMAGING WIND
GUSTS...LARGE HAIL AND EVEN ISOLATED TORNADOES. THE AREA WITH THE
GREATEST THREAT APPEARS TO BE JUST SOUTH OF THE CAPITAL
REGION...ALTHOUGH THE ENTIRE REGION OF EAST CENTRAL NEW YORK AND
WESTERN NEW ENGLAND HAS THE POTENTIAL FOR VIOLENT SEVERE
THUNDERSTORMS. THE TIME FRAME FOR WHEN THE THREAT WILL BE GREATEST
WILL BE FROM AROUND 3 PM THROUGH MIDNIGHT.

EXTENSIVE CLOUD COVER EARLIER IN THE DAY HAS GIVEN WAY TO PARTIAL
SUNSHINE THIS AFTERNOON...ESPECIALLY FROM THE MOHAWK VALLEY AND
CAPITAL REGION SOUTHWARD. THIS WILL CONTINUE TO ALLOW FOR
INSTABILITY TO BUILD...ALONG WITH HUMIDITY SURGING NORTHWARD INTO
THE REGION ASSOCIATED WITH A WARM FRONT. THIS WILL SET THE STAGE
FOR MULTIPLE ROUNDS OF THUNDERSTORMS TO DEVELOP AND MOVE ACROSS
THE AREA.

KEEP AN EYE TO THE SKY AND BE AWARE OF POTENTIALLY LIFE
THREATENING WEATHER DEVELOPING TODAY.

SEVERE WEATHER WATCHES AND WARNINGS WILL LIKELY BE ISSUED THIS
AFTERNOON. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

JPV/IAA/BJF

The radar

The Albany radar (KENX), 107 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ulster

When
July 26, 5:12 PM EST
Where
Ulster County, 0.6 mi SW of Spring Glen
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.665, -74.430

Trees were reported down due to thunderstorm winds in Spring Glen.

Thunderstorm Wind, Ulster

When
July 26, 5:18 PM EST
Where
Ulster County, 1.01 mi SE of Ellenville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.709, -74.387

A tree was reported down due to thunderstorm winds in Ellenville.

Thunderstorm Wind, Ulster

When
July 26, 5:24 PM EST
Where
Ulster County, 0.88 mi NE of Wawarsing
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.759, -74.358

Trees were reported down due to thunderstorm winds in Wawarsing.

Thunderstorm Wind, Dutchess

When
July 26, 5:36 PM EST
Where
Dutchess County, 0.02 mi SSW of Matteawan
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.500, -73.970

Trees were reported down due to thunderstorm winds in Beacon.

Thunderstorm Wind, Dutchess

When
July 26, 5:38 PM EST
Where
Dutchess County, 0.11 mi S of Wappingers Falls
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.598, -73.920

Trees were reported down due to thunderstorm winds in Wappingers Falls.

Thunderstorm Wind, Dutchess

When
July 26, 5:49 PM EST
Where
Dutchess County, 0.46 mi E of Stormville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.571, -73.741

Trees were reported down due to thunderstorm winds in Stormville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388628, 388629, 388630, 388631, 388632, 388633.